Alert archive / Colorado / Winter Storm Warnings in 2009

Winter Storm Warning 3, NWS Grand Junction, CO

January 27, 20096 counties in Colorado

NWS Grand Junction, CO issued this winter storm warning at Jan 27, 2009, 3:17 PM MST for 6 counties in Colorado. It took effect at Jan 27, 2009, 11:00 PM MST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2009, 3:17 PM MST (22:17 UTC)
In effect from
Jan 27, 2009, 11:00 PM MST
Expired
Jan 29, 2009, 4:28 AM MST
In force
29 hr
Issued by
NWS Grand Junction, CO

Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this winter storm warning went out at Jan 27, 3:14 PM MST, 3 minutes earlier.

Area forecast discussion, Jan 27, 3:14 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MST TUE JAN 27 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY...
UPPER TROF AXIS HAS SHIFTED TO THE SOUTHEAST...TEMPORARILY BRINGING A
DRIER NORTHWEST FLOW ALOFT. THIS NORTHWEST FLOW ALOFT WILL CONTINUE
THROUGH THURSDAY. EMBEDDED SHORT WAVES IN THIS FLOW AND UPPER LEVEL
DYNAMICS WITH GOOD JET SUPPORT WILL COMBINE WITH OROGRAPHICS TO
EFFICIENTLY WORK ON AVAILABLE MOISTURE. EXPECT SUBSTANTIAL SNOW
AMOUNTS OVER THE PARK/GORE AND FLATTOP MTNS LATE TONIGHT THROUGH
THURSDAY. GIVEN THE DURATION OF THIS EVENT AND THE COLD TEMPS EXPECT
SNOW AT A RATIO OF AROUND 20:1 RESULTING IN 1-2 FEET OF SNOW OVER THE
FAVORED MTNS. AS A RESULT WILL ISSUE A WARNING FOR THE ABOVE MTNS.
COLD AIR DEEPENING OVER THE UPPER YAMPA RIVER BASIN AT TIME WITH ONLY
SINGLE DIGITS BEING REPORTED AT 200 PM. THUS EXPECT COLD AIR
DAMMING/DOME TO AID LIFT OVER ZONE 5 STEAMBOAT SPRINGS AREA...SO WILL
ISSUE AN ADVISORY FOR THAT ZONE AS WELL. THE REMAINDER OF THE MTNS
WILL SEE SUB ADVISORY SNOW AMOUNTS...WHILE THE WESTERN AND SOUTHERN
VALLEYS WILL SEE LITTLE IN THE WAY OF ANY WEATHER. CONTINUED THE
TREND WITH TEMPS GENERALLY A LITTLE COOLER THAN GUIDANCE VALUES.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE STRONG NORTHWEST FLOW BEGINS TO MODERATE LATE THU AS THE WEST
COAST RIDGE GRADUALLY SHIFTS ONSHORE. AS THE RIDGE CONTINUES TO
SLOWLY MOVE EAST DRIER/WARMER CONDITIONS WILL DEVELOP OVER THE AREA.
THEREFORE WE WILL SEE IMPROVING CONDITIONS BEGINNING THU NIGHT WITH
MOST SHOWERS LIMITED TO THE NORTHERN DIVIDE AREA...AND THOSE ARE
EXPECTED TO END BY FRI MORNING. TEMPS ON FRI MORNING WILL BE ON THE
COLD SIDE AS IS USUALLY THE CASE IN THE WAKE OF THESE WINTER
DISTURBANCES.

THE UPPER RIDGE GETS FLATTENED AS IT APPROACHES THE AREA ON FRI...
WITH ZONAL FLOW DEVELOPING BY SAT. BUT IN ANY CASE...WARMER AND DRIER
CONDITIONS ARE EXPECTED. THE EXCEPTION TO THIS WILL BE IN MANY
VALLEY AREAS WHERE STRONG INVERSIONS WILL AGAIN SET UP.

THE NEXT SHORTWAVE WILL BRUSH THE AREA SAT NIGHT INTO SUN. THE MODELS
SO FAR HAVE KEPT THIS DISTURBANCE TO OUR NORTH AND NOT OVERLY STRONG.
SO CONFIDENCE FOR THE NEXT SNOW EVENT IS NOT HIGH AT THIS TIME.
HOWEVER EXPECT THAT AS THE WEEKEND APPROACHES...POPS WILL HAVE TO BE
INCREASED IF MODELS STAY CONSISTENT WITH THE TIMING AND STRENGTH OF
THIS WAVE. A LARGE RIDGE OF HIGH PRESSURE THEN DEVELOPS OVER THE WEST
DURING THE NEXT WORK WEEK.

&&

.AVIATION...
GENERAL VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING EXCEPT FOR
LOCAL MVFR/IFR CONDITIONS OVER THE CENTRAL AND SOUTHERN MTNS. SNOW
SHOWERS WILL ONCE AGAIN INCREASE FROM THE NORTH TONIGHT AFTER
MIDNIGHT. WEDNESDAY WIDESPREAD SNOWFALL IS EXPECTED OVER THE NORTHERN
AND CENTRAL MTNS...HEAVIEST NORTHEAST OF A LINE FROM KCAG TO KASE AND
ALONG THE CONTINENTAL DIVIDE. THIS REGION WILL EXPERIENCE WIDESPREAD
IFR/LIFR CIGS AND VIS IN SNOW. ELSEWHERE...EXPECT MVFR TEMPO IFR
OVER THE MTNS WITH VFR CONDITIONS IN THE FAR WESTERN VALLEYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING LATE TONIGHT THROUGH THURSDAY FOR THE
       PARK...GORE...ELKHEAD AND FLATTOPS MOUNTAINS...ZONES 4...10
       AND 13.
      WINTER WEATHER ADVISORY LATE TONIGHT THROUGH THURSDAY FOR THE
       STEAMBOAT SPRINGS AREA...ZONE 5.
.UT...NONE

SHORT TERM.....MC
LONG TERM......EH
AVIATION.......MC
Hazardous weather outlook, Jan 27, 3:11 PM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
311 PM MST TUE JAN 27 2009

COZ001>014-017>023-UTZ022>025-027>029-281330-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
311 PM MST TUE JAN 27 2009

...WINTER WARNINGS AND ADVISORIES IN EFFECT FOR THE MOUNTAINS
OF NORTHWEST COLORADO LATE TONIGHT THROUGH THURSDAY...

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A FEW LIGHT SNOW SHOWERS WILL LINGER OVER THE NORTHWEST FACING SLOPES
OF THE SAN JUAN MOUNTAINS LATE THIS AFTERNOON AND EARLY THIS
EVENING...ENDING BY AROUND SUNSET. SNOW WILL DEVELOP OVER THE
NORTHERN MOUNTAINS LATE TONIGHT...ESPECIALLY NEAR THE CONTINENTAL
DIVIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE THROUGH THURSDAY OVER THE WESTERN COLORADO
MOUNTAINS...MAINLY ALONG INTERSTATE 70 AND NORTHWARD...AND IN THE
UPPER YAMPA RIVER BASIN NEAR STEAMBOAT SPRINGS. THE HEAVIEST SNOW IS
EXPECTED WEDNESDAY NIGHT...WITH WEST AND NORTHWEST FACING SLOPES
FAVORED. IN ADDITION TO THE SNOW...LOCALIZED STRONG AND GUSTY WEST
TO NORTHWEST WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW.
THE CHANCE FOR SNOW WILL DIMINISH BY THURSDAY EVENING. THE NEXT
CHANCE OF MOUNTAIN SNOW WILL DEVELOP SATURDAY NIGHT AND CONTINUE
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN GRAND JUNCTION.

TGJT

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:17 PM MSTWinter Weather AdvisoryGJTRoutt23 hr

Nearby

Winter Storm Warnings in Colorado, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.